Share this Article
MD Kamaliah, LD Sanjay
Correspondence: Dr M D Kamaliah, firstname.lastname@example.org
Drug induced myopathy has been reported with the use of fibric acid derivatives, hydroxymethylglutaryl coenzyme A (HMG-CoA)reductase inhibitors and nicotinic acid. Over the last three decades, hypolipemiants like fibric acid derivatives and statins have been increasingly recognised as causes of rhabdomyolysis and acute renal failure especially during combination therapy and in the presence of underlying renal impairment. We report two cases of bezafibrate-induced rhabdomyolysis in patients with underlying coronary artery disease and pre-existing renal impairment. Both patients developed rhabdomyolysis leading to acute renal failure soon after their hyperlipidaemia treatment was changed from gemfibrozil to bezafibrate. There were no intercurrent illnesses or co-administration of other lipid lowering drugs in both patients. Even though both drugs belong to the same fibric acid derivatives group, these patients developed the complication only after a switchover of therapy.
Keywords: rhabdomyolysis, acute renal failure, lipid-lowering drugs
Singapore Med J 2001; 42(8): 368-372